Breast-Feeding Women Warned About Taking Codeine

Armen Hareyan's picture
Advertisement

Breast-Feeding Women

FDA on Friday issuedan alert that warns women who are breast-feeding and taking codeineabout a possible risk of overdose for their infants, the Wall Street Journal reports (Corbett Dooren/Wilde Mathews, Wall Street Journal,8/18). Codeine frequently is prescribed to women after giving birth forpain associated with episiotomies or caesarean sections, the Washington Post reports (Brown, Washington Post, 8/18). In addition, codeine is a common ingredient in some forms of Tylenol and nonprescription cough syrups, the Los Angeles Times reports (Lauer, Los Angeles Times, 8/18).

According to the Journal,some people are "ultra-rapid metabolizers" of codeine, which transformsinto morphine in the body, causing higher-than-normal amounts of thedrug to enter the bloodstream and breastmilk. A medical journal lastyear reported that a 13-day-old infant died after a morphine overdose,according to FDA. The infant's mother was taking a less-than-usual doseof codeine but was a fast metabolizer of the drug, the Journal reports. The infant's death is the only one of which the agency is aware (Wall Street Journal, 8/18).

Advertisement

Recommendations

According to the Post,the warning is not intended to discourage women from breast-feeding butrather to encourage them to monitor their infants for signs of overdose(Washington Post, 8/18). Signs of overdose for infantsinclude sleeping for long periods of time, difficulty breast-feeding,constipation, breathing problems and limpness in the arms or legs.Marcia Buck, a clinical associate professor at the University ofVirginia Medical Center,said women who are breast-feeding should maintain a "very lowthreshold" in determining whether to seek medical attention if theynotice such symptoms in their infants.

Sandra Kweder, FDA'sdeputy director of the Office of New Drugs, said the agency's "bestadvice to physicians prescribing codeine-containing products to nursingmothers is to prescribe the lowest dose needed for the shortest amountof time" (Los Angeles Times, 8/18). FDA also recommendedthat physicians closely monitor breast-feeding women taking codeine andtheir infants for signs of possible overdose. In addition, the agencyasked companies that make products containing codeine to include onproduct labels information about possible risks to breast-feeding womenand their infants (AP/Baltimore Sun, 8/18).

FDAdid not recommend that all women who are breast-feeding be tested todetermine whether they are ultra-rapid metabolizers prior to takingcodeine because there is no evidence to indicate that such a strategywould reduce complications (Washington Post, 8/18).Between 1% and 10% of whites, 3% of blacks and 1% of people withHispanic, Chinese or Japanese ancestry are ultra-rapid metabolizers ofcodeine, the Journal reports. According to FDA, about 16%to 28% of people with North African, Ethiopian and Saudi dissent areultra-rapid metabolizers. Labs usually charge between $500 and $1,000for a Roche Diagnostics test that can determine how people metabolize several drugs, including codeine, according to a Roche spokesperson (Wall Street Journal, 8/18).

Reprinted with permission from kaisernetwork.org. You can view theentire Kaiser DailyWomen's Health Policy Report, search the archives, and sign up for emaildelivery at kaisernetwork.org/email. The Kaiser Daily Women's Health Policy Report is published for kaisernetwork.org, afree service of The Henry J. Kaiser Family Foundation.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement